A 23-year-old gentleman with no significant medical history other than obesity was admitted with a history of balance problems, double vision and strange behaviour following a fall from bed. Systems examination was unremarkable. The patient was given intravenous acyclovir and intravenous ceftriaxone given the suspicion of encephalitis/meningitis. Investigations including routine bloods, CT/MRI Head and lumbar puncture were unremarkable. Within 48 h of commencing intravenous acyclovir, there was a marked deterioration in renal function. On stopping acyclovir therapy, renal function improved back to baseline. No other cause for deterioration in renal function was identified. The most likely cause for acute renal failure was secondary to acyclovir therapy. This has been well documented and is due to intratubular crystal precipitation. Moreover, in this case nephrotoxicity is likely secondary to the large boluses of intravenous acyclovir that had been given as prescribed according to the total body weight.
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.